Study Identifies MS Patients at Risk of Severe Disease Reactivation After Gilenya Is Discontinued

Study Identifies MS Patients at Risk of Severe Disease Reactivation After Gilenya Is Discontinued

Multiple sclerosis patients with high relapse rates but less physical impairment before starting on  NovartisGilenya (fingolimod) are likely to experience a surge in disease activity if they stop the treatment, researchers in Turkey report.

The study, which dealt with patients with relapsing forms of MS, referred to the surge as “severe disease reactivation,” or SDR.

Researchers published their article, “Factors Predictive of Severe Multiple Sclerosis Disease Reactivation After Fingolimod Cessation,” in the journal The Neurologist.

Studies have shown that Gilenya, which the U.S. Food and Drug Administration approved in 2010, can benefit adults with relapsing MS. It reduces annualized relapse rates and prevents more brain lesions from forming, compared with standard interferon treatments. Lesions are damaged nerve cell areas.

Despite its benefits, Gilenya is not recommended for patients with heart or liver problems, low levels of white blood cells, severe herpes virus infections or other infections. Also, patients who do not respond to Gilenya and women who are planning to become pregnant are advised to stop the treatment.

Discontinuing Gilenya can lead to a return to pretreatment disease activity, or severe disease reactivation, in some patients. It is unclear why this happens and why it affects only some patients.

To better understand what risk factors could be associated with reactivation, a team at Istanbul University compared the demographic and disease features of patients who developed SDR after stopping treatment with Gilenya.

SDR was defined as including these elements within 6 months of Gilenya discontinuation:

  • more than 5 gadolinium-enhanced lesions or a tumefactive demyelinating lesion detectable by magnetic resonance imaging,
  • the disease progressing to the point that additional treatment with methylprednisolone or plasma exchange was required, and
  • progressive physical disability reflected by a 1-point or more increase in patients’ scores on the Expanded Disability Status Scale, or EDSS,

14 comments

  1. Jess says:

    Turkey?? Really? Wow lol they are definitely a reliable source. Lol. Has it happened in the US or UK? I wouldn’t trust a source from Turkey. Saying is severe. Sorry

    • Oh really? I’d just LOVE to hear what you find so freaking hysterical about Turkey! Could it be that you assume the people there just aren’t WHITE enough for you to ever take seriously?

      FYI, Istanbul University was originally founded in 1453 by my own 16th great grandfather, Ottoman Sultan Mehmed II, so suck on THAT.

      You know, bigotry is NOT a symptom of MS; apparently you already suffered from that. Sad.

  2. Veli Jnr says:

    Jess,
    What makes you an authority on peer-reviewed literature? You do realise that getting published in The Neurologist is only available to authors and research groups who have their research, data, references and key findings scrutinised by a TEAM of leading experts in the field of Neurology – including the UK & USA (and Australia, China, Japan, Canada and all across Europe)…
    When and why did you become so bitter and such a bigot? And why hate on people who are advancing knowledge to make life easier for people who are suffering from MS? Take a good hard look in the mirror and think before goinh on racist rants about the intellectual capabilities of a top tier university.
    I’m not going to attack you or anyone, but continued hate and negativity isn’t good for anyone’s mental state.
    Take care and think next time. Don’t hate on people!
    Veli

    • Jess says:

      VELI you should go look at other peoples comments that are definitely very rude and go harass them if you have all this time on your hands.. go harass people that are colored and not colored. That would be good for you.

  3. Jess says:

    Wow thank you for being so harassing 👍 you definitely took it the wrong way. I and my kids are all colored. I am sure all the white people should be so happy you are harassing and racist against them. I have been to Turkey 4 times it is beautiful! It had nothing to do with the sweet people racist harassing person. Enough with you!

  4. Jess says:

    And I am also suffering badly from MS. And am so greatful for all these articles. Not greatful for harassing racist people like you.

  5. petey says:

    peer reviewed medical journals are useless anyone can get published (As of 2014 there were approximately 28,100 active scholarly peer-reviewed journals) if you don’t have a sensible answer or not of your view you must be a bigot and racist grow up

  6. Carol says:

    I happen to personally know many Turkish doctors ! They are brilliant!
    The doctors here are representing
    the pharmaceutical industries so I definitely trust doctors in Istanbul, Turkey. I have ALWAYS heard and researched this severe problem of stopping Gilenya and have relapses. PAY ATTENTION!

  7. Dylan says:

    Back to the point…

    Would it make sense to perhaps steadily lower dosages over a period of time, to reduce the harshness of the disease returning? Instead of stopping ‘cold turkey’. (excuse the pun)

  8. Phil de grauw says:

    Just for the record my wife went off Gilenya for 3months prior to her intended trip to Mexico for HSCT.Her relapse was severe, we never made the flight and she is still in Hospital 2 months latter. Phil W.A

    • Max says:

      So sorry to read your post. This is a horrific, unpredictable disease. Praying for your wifes steady healing and improvement and strength for her beloved husband!

  9. Maria Soliz says:

    I think this happened to me. I stopped taking gilenya short term because of a PML scare but after neurologist did tests I went. Back on. It’s now slowly improving. The first round of steroids didn’t seem to work but the second one did and we are going to do a third one. I had two relapses in about 2 months. I went from walking to not walking quickly. Still not walking but I’m hopeful. In any case I think this study is important. I wish I had read it before.

  10. I was on gilenya for a year, but was told to stop ,clear it out of my system. I got 2 more lesions while on it. Now I’m going on 6 monthly injections instead. Will that cause the severe disease occurring for me stopping the gilenya for only one year.

Leave a Comment

Your email address will not be published. Required fields are marked *